Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 217, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 12, 2011, 7:55 PM CDT for Brookings County, South Dakota; Lincoln County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2011, 7:55 PM CDT (00:55 UTC)
- Expired
- Aug 12, 2011, 8:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 58.0 mph
Counties Lincoln County, MN, Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 109 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 209 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -91 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.2
The text
As transmitted, in the capitals the NWS used until 2016.
846
WUUS53 KFSD 130055
SVRFSD
MNC081-SDC011-130130-
/O.NEW.KFSD.SV.W.0217.110813T0055Z-110813T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
755 PM CDT FRI AUG 12 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LINCOLN COUNTY IN SOUTHWEST MINNESOTA...
NORTHEASTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA...
* UNTIL 830 PM CDT
* AT 755 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR TORONTO...OR 11 MILES EAST OF
ESTELLINE...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HENDRICKS AROUND 815 PM CDT...
IVANHOE AROUND 830 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4463 9619 4439 9619 4445 9677 4455 9677
4455 9646 4463 9645
TIME...MOT...LOC 0055Z 272DEG 25KT 4453 9664
WIND...HAIL <58MPH 1.00IN
$$
CJ2 follow-up statements
868
WWUS53 KFSD 130113
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
813 PM CDT FRI AUG 12 2011
MNC081-SDC011-130130-
/O.CON.KFSD.SV.W.0217.000000T0000Z-110813T0130Z/
LINCOLN MN-BROOKINGS SD-
813 PM CDT FRI AUG 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BROOKINGS AND NORTHWESTERN LINCOLN COUNTIES UNTIL 830 PM CDT...
AT 814 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 5 MILES SOUTHWEST OF HENDRICKS...OR 17 MILES
NORTHEAST OF BROOKINGS...MOVING EAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
IVANHOE AROUND 830 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4463 9619 4439 9619 4443 9660 4455 9660
4455 9646 4463 9645
TIME...MOT...LOC 0114Z 283DEG 28KT 4445 9648
WIND...HAIL <58MPH 1.00IN
$$
CJ360
WWUS53 KFSD 130126
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
826 PM CDT FRI AUG 12 2011
MNC081-SDC011-130137-
/O.EXP.KFSD.SV.W.0217.000000T0000Z-110813T0130Z/
LINCOLN MN-BROOKINGS SD-
826 PM CDT FRI AUG 12 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROOKINGS AND
NORTHWESTERN LINCOLN COUNTIES WILL EXPIRE AT 830 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
LAT...LON 4463 9619 4439 9619 4443 9660 4455 9660
4455 9646 4463 9645
TIME...MOT...LOC 0127Z 283DEG 28KT 4443 9634
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:40 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Aug 12, 3:40 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 340 PM CDT FRI AUG 12 2011 .DISCUSSION... LOOKS AS THOUGH CONVECTIVE INITIATION ALONG THE COLD FRONT WILL BE VERY HARD TO COME BY THIS AFTERNOON WITH VERY WEAK CONVERGENCE ALONG THE DIFFUSE BOUNDARY AND ONLY A SHALLOW LAYER OF STEEP LAPSE RATES. SOME BUILDING CU ALONG THE FRONT STILL HAS THE POTENTIAL TO DEVELOP INTO A THUNDERSTORM THIS AFTERNOON WITH A LITTLE ADDITIONAL HEATING OVER THE NEXT FEW HOURS...SO KEPT IN A VAGUE CHANCE FOR SOME PRECIPITATION...DESPITE LACKLUSTER DYNAMICS. HAVE EVERYTHING CLEARING OUT FAIRLY QUICKLY TONIGHT...AS ANY INSTABILITY STORMS WILL DISSIPATE SHORTLY AFTER SUNSET...AND ANYTHING TIED TO THE BETTER DYNAMICS WILL REMAIN IN NORTHEASTERN SOUTH DAKOTA AND CENTRAL MINNESOTA. /LAFLIN SATURDAY SHOULD BE MARKED BY A COOL AIR FLOW BUT ESPECIALLY COOL AIR ALOFT...WITH MOIST AIR CIRCULATING AROUND H8 LOW DROPPING SOUTHEAST JUST EAST OF AREA. HEATING WILL TRY TO SOLIDIFY AND PROLONG EARLY MORNING CLOUD COVER OVER THE NORTHEAST HALF OF AREA. WITH THE LOW BEGINNING TO PULL AWAY FROM THE AREA DURING THE DAY...WILL NOT GO FOR THE SC TO GO SOLID NORTHEAST AS I OTHERWISE MIGHT...BUT A DECENT MOSTLY CLOUDY PERIOD EXPECTED NORTHEAST OF A BKX TO FSD TO SLB LINE. DO NOT THINK THERE WILL BE DEEP ENOUGH INSTABILITY TO MENTION SHOWERS THOUGH A FEW SPRINKLES NOT OUT OF THE QUESTION. THESE CLOUDS ALSO EXPECTED TO HOLD HIGH TEMPERATURES TO A LITTLE BELOW GUIDANCE...OR CLOSE TO WHAT WE HAVE BEEN GOING. STILL PLENTY OF SUNSHINE TO THE SOUTHWEST CORNER. SKIES SHOULD CLEAR PRETTY WELL SATURDAY EVENING AND SUNDAY SHOULD BE PRETTY SUNNY UNTIL SOME CLOUD INCREASE STARTS FROM THE SOUTHWEST AT THE SLOW BEGINNING OF WARM ADVECTION PATTERN. THIS DEVELOPING PATTERN WILL SLOWLY BRING A CHANCE OF SHOWERS/THUNDERSTORMS OVER THE AREA FROM THE SOUTHWEST SUNDAY NIGHT AND MONDAY. WARMING TEMPERATURES WILL BE DAMPENED SOMEWHAT ON HIGHS BY THE CLOUD INCREASE WITH A QUICKER INCREASE ON WARMER NIGHTTIME READINGS. MONDAY NIGHT AND TUESDAY COULD BE FAIRLY ACTIVE AS WARM ADVECTION CONVECTION PEAKS THEN IS FOLLOWED BY THE APPROACH OF THE NEXT FRONT AND DECENT SHORT WAVE TUESDAY. WILL ALLOW FOR BETTER WARMING ON HIGH TEMPERATURES TUESDAY AS PASSAGE OF MUCH OF THE WARM ADVECTION CLOUDS AND CONVECTION ALLOWS FOR SOME DECENT HEATING TO HELP TRIGGER TUESDAY/TUESDAY NIGHT STORMS. WEDNESDAY THROUGH FRIDAY LOOKING DRIER THAN THEY HAVE BEEN WITH MODELS INCLUDING NEW EC DOING BETTER ON MOVING CANADIAN BORDER WAVE BY INSTEAD OF STALLING IT SOMEWHAT AS A WESTERN LAKES UPPER LOW. WILL GO DRY AND MILD FOR WEDNESDAY WITH CONTINUED MILD AND JUST A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS FOR THE END OF THE WEEK. RELATIVELY WEAK THERMAL CONTRAST AND SLOW RETURN OF MOISTURE SEEM TO POINT TO DRY FORECAST BUT THIS COULD CHANGE SO WILL LEAVE THAT SLIGHT CHANCE IN FOR NOW. / WILLIAMS && .AVIATION... CONDITIONS SHOULD REMAIN PRIMARILY VFR THROUGH THE FORECAST PERIOD. A FEW THUNDERSTORMS MAY BE POSSIBLE MAINLY EAST OF THE JAMES RIVER VALLEY AND NORTH OF INTERSTATE 90...AFFECTING ONLY THE KFSD TAF SITE LATE THIS AFTERNOON. PATCHY FOG IS ALSO POSSIBLE IN KFSD FOR A FEW HOURS AROUND SUNRISE ON SATURDAY...BUT WITH SURFACE WINDS REMAINING IN THE 7 TO 10 KT RANGE...DO NOT THINK ANY FOG THAT DEVELOPS WILL CREATE WIDESPREAD VISIBILITY RESTRICTIONS. /LAFLIN && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, Aug 12, 10:21 AM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1021 AM CDT FRI AUG 12 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1021 AM CDT FRI AUG 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A CHANCE OF THUNDERSTORMS DEVELOPING ACROSS NORTH CENTRAL SOUTH DAKOTA DURING THE EARLY AFTERNOON...THEN MOVING EAST ALONG A COLD FRONT DURING THE AFTERNOON AND EVENING HOURS. A FEW OF THESE STORMS COULD BE STRONG TO SEVERE...MAINLY ALONG AND EAST OF A LINE FROM DE SMET TO WORTHINGTON...THEN SOUTH TO STORM LAKE. THE MAIN THREAT WITH ANY SEVERE STORMS THAT DEVELOP WILL BE HEAVY RAIN AND WIND GUSTS UP TO 60 MPH. NON-SEVERE THUNDERSTORMS MAY DEVELOP FURTHER TO THE SOUTH AND WEST...AND MAY PRODUCE BRIEF HEAVY RAIN AND LIGHTNING. FLOODING... MODERATE TO MAJOR FLOODING ON THE JAMES RIVER IS EXPECTED TO VERY SLOWLY RECEDE...BUT FLOODING WILL CONTINUE UNTIL FURTHER NOTICE. FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER BETWEEN CHAMBERLAIN AND SIOUX CITY UNTIL FURTHER NOTICE...WITH FLOODING EXPECTED TO VERY SLOWLY ABATE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM CDT ALONG AND EAST OF A LINE FROM DE SMET TO WORTHINGTON TO STORM LAKE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.